1. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  2. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2021 »
    Dismiss Notice
  3. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
  4. Guest, stay home, stay safe, save the NHS. Stay up to date with information about keeping yourself and people around you safe here and GOV.UK: Coronavirus (COVID-19). Think you have symptoms? NHS 111 service is available here.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

low blood sugars

Discussion in 'Ask A Question' started by 159redbus, Aug 3, 2012.

  1. 159redbus

    159redbus · Active Member

    Messages:
    26
    Likes Received:
    0
    Trophy Points:
    21
    since going on a low calori diet since tuesday
    iv had low sugarat times
    havent got testing strips yet waitng for them throu the post
    breakfast 2 weetabix
    dinner two slices of small dannish bread
    cheese spread lettice
    tea rice fusion or ommlette
    chicken kiev jkt potatoe

    when i get low sugar i have a bannana or an apple
    haven been shopping this week and it awkward im a widow and cant be bothered to cook proper meals
    what else can i have for low sugar
    im in a crisses i think :?
     
  2. Juliette40

    Juliette40 Type 2 · Well-Known Member

    Messages:
    75
    Likes Received:
    37
    Trophy Points:
    38
    Hi there 159redbus!

    Are you a bus spotter like my beloved husband? Sorry to hear your sugar levels have sunk. It's difficult to say why this may have happened since, on face value, you seem to stagger your carbs well across meals. This doesn't take into account your activity level or weight (which I would never be so rude as to ask about). I am, however, assuming that since you've chosen to go on a diet, then you've probably taken up some form of new exercise too, like walking. This could be using up your carbs more quickly, especially as you're eating fewer than before. Exercise will also speed up your metabolism and get you burning off energy quicker. For some, exercise can also cause BG to dip.

    Another thought was snacks. Most folks would cut out snacks if on a diet, but as a diabetic you benefit from topping up carbs through snacks. Snacks I like are Alpen light museli bars (14g carbs each), fruit or nuts.

    For a quick sugar boost, normal white bread is a good start. One slice has as much sugar as 3 teaspoons of sugar (15g carbs) and gets into your blood stream quickly. Add some jam, and you're laughing. The least hassle though is dextrose tablets at 3g carbs each. Any chemist will stock these (64p a pack in my local). GlucoGel (formerly hypostop gel) is also worth keeping in stock. It's a tube of glucose gel which can be swallowed or, better still rubbed on the gums and is quick acting. Ideal if you pass out since you can't eat or drink when you're unconscious but someone can rub it in for you. I keep mine in my test kit. Either way, always chase up a hypo with some long acting carbs after your quick fix.

    As a long term thought, I used to live alone and ate very badly as I couldn't be bothered to cook for one. A friend then suggested I cook for two and freeze one portion for another day. Simple, but it worked and made me plan my meals better. Planning meals ahead, though tiresome and regimented, means that you only shop for food you need too. This stops bad impulse buying and saves money. You can then plan a healthy, balanced diet.

    I hope that once your test strips arrive you'll be able to spot where the dips are and adjust your food accordingly.

    All the best
    Juliette x :thumbup:
     
  3. borofergie

    borofergie Type 2 · Well-Known Member

    Messages:
    3,169
    Likes Received:
    763
    Trophy Points:
    153
    What does "low-sugar" mean?
     
  4. borofergie

    borofergie Type 2 · Well-Known Member

    Messages:
    3,169
    Likes Received:
    763
    Trophy Points:
    153
    From your other post redbus, I'm thinking that perhaps you're not really going that low. What number does your meter say?

    If the number is bigger than 5, then you probably don't have to worry about it.
     
  5. 159redbus

    159redbus · Active Member

    Messages:
    26
    Likes Received:
    0
    Trophy Points:
    21
    thankyou for your replys julliet what you say is exactly how i now feel thankyou for your advice
    i did senda pm to you but dont know how to send it
    borofergie as i have know testing strips iv no idea what my reading is
    im wainting for some i brought on e bay
    thankyou for advice
    take care both of you
     
  6. Grazer

    Grazer · Well-Known Member

    Messages:
    3,109
    Likes Received:
    152
    Trophy Points:
    103
    Hi Redbus. Let me first say that with the diet you're showing us, it's unlikely that you are having the sort of low blood sugar levels that you need to worry about. Diabetes doesn't cause "hypos" despite what you may have heard, only the drugs we may take cause that. You don't say what oral drugs you are on, but if it's only Metformin then again you needn't worry. What's probably happening is that your sugar levels are coming down more towards normal from previously very high levels, so your body thinks that by comparison they are low. If you are just on metformin, i wouldn't go rushing into eating white bread and Jam - sorry Juliette, but that will simply put your levels up to very high again and the whole yo-yo starts again. You need to get used to lower levels. You don't need glucose tablets either if you're just on Metformin. If you're taking Gliclazide or similar, then you can get blood sugar levels that are too low and need correcting, but you won't know that until you get a meter, so wait till then. If you then find you keep getting readings in the threes, talk to the doctor about adjusting your dose.
    I would repeat though, that looking at your diet, I wouldn't imagine you are really getting even moderately low blood sugars unless you are on serious sugar lowering drugs. Perhaps you can clarify that for us.
     
  7. 159redbus

    159redbus · Active Member

    Messages:
    26
    Likes Received:
    0
    Trophy Points:
    21
    hello i take
    metrformin500mg4 a day
    galipizide5mg 4 a day
    stagliptim 100 mg 1 a day
    thanks for the reply
    im also taking stronge antibiotics for kidney infection
    things will get sorted in time
     
  8. Grazer

    Grazer · Well-Known Member

    Messages:
    3,109
    Likes Received:
    152
    Trophy Points:
    103
    Ok, so you ARE on meds that can cause low blood sugars, so you must test particularly if you're changing your diet. If you keep getting lows, the good side is that your diet is working and lowering your BGs. So if it was me, rather than eating to beat the lows, I'd see the doctor to see if my meds need reducing, which of course would be a Good result.
     
  9. 159redbus

    159redbus · Active Member

    Messages:
    26
    Likes Received:
    0
    Trophy Points:
    21
    thanks for reply iv been on these meds over 20 years
    except forsitaglipin been on that 6 months hate it indigestion stomach crampt ugh
    its probably complete change of diet since tuesday and antibiotics
    there is nothing i can do till i see the dr this week hopefully
    my low sugars are awfull
    and i have to eat something
    iv no biscuits or fruit in the house so its slice of bread im afraid
    as im a widow i have to cope
    but then dont we all
    :)
     
  10. Juliette40

    Juliette40 Type 2 · Well-Known Member

    Messages:
    75
    Likes Received:
    37
    Trophy Points:
    38
    Hey Grazer

    Juliette here, no offence taken. It's good to hear another take on things. I can only talk from my experience. I just wanted to let Redbus know what to do in the event of a hypo, as recommended to me by my diabetes team. I trusted her and took, at face value, what she said about her 'low' as being a low/hypo. Obviously, I agree with all of you out there that this needs to be determined as a fact first, through a blood test, before being treated as such.

    If only the NHS would provide us all with this basic level of care...blah....blah...blah. :roll:

    Incidentally, Lloyds pharmacy will do on the spot blood tests for you. You have to book a time with our local one, but they do offer that service.

    Juliette x
     
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook